Alert archive / Michigan / Lakeshore Flood Statements in 2008

Lakeshore Flood Statement 2, NWS Northern Indiana

May 30, 2008

NWS Northern Indiana issued this lakeshore flood statement at May 30, 2008, 4:46 AM EDT. It took effect at May 30, 2008, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 30, 2008, 4:46 AM EDT (08:46 UTC)
In effect from
May 30, 2008, 8:00 AM EDT
Expired
May 30, 2008, 8:00 PM EDT
In force
12 hr
Issued by
NWS Northern Indiana

The text

As transmitted, in the capitals the NWS used until 2016.

000
WHUS43 KIWX 300846
CFWIWX

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
446 AM EDT FRI MAY 30 2008

INZ003-MIZ077-310000-
/O.NEW.KIWX.LS.S.0002.080530T1200Z-080531T0000Z/
LA PORTE-BERRIEN-
446 AM EDT FRI MAY 30 2008 /346 AM CDT FRI MAY 30 2008/

...INCREASED RISK OF RIP CURRENTS TODAY...

BRISK SOUTH WINDS WILL CAUSE WAVES TO BUILD UP TO 4 FEET ALONG
THE SOUTHEAST LAKE MICHIGAN SHORELINE TODAY. IN ADDITION...
THUNDERSTORMS MAY RESULT IN SMALL SEICHES. THE COMBINATION OF
THESE TWO FACTORS WILL CAUSE AN AN INCREASED RISK OF RIP CURRENTS
TODAY...CREATING DANGEROUS SWIMMING CONDITIONS. RIP CURRENTS WILL
BE ESPECIALLY COMMON NEAR PIERS AND JETTIES ALONG THE BERRIEN
COUNTY SHORELINE.

IT IS RECOMMENDED THAT PEOPLE STAY OUT OF THE WATER. RIP
CURRENTS ARE STRONG NARROW CHANNELS OF WATER THAT FLOW AWAY
FROM THE BEACH...OUT TO DEEPER WATER. IF YOU GET CAUGHT IN A RIP
CURRENT...WADE OR SWIM PARALLEL TO THE BEACH UNTIL OUT OF ITS
PULL...AND THEN HEAD BACK TO SHORE.

$$
1 follow-up statement
000
WHUS43 KIWX 301638
CFWIWX

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1238 PM EDT FRI MAY 30 2008

INZ003-MIZ077-310000-
/O.CON.KIWX.LS.S.0002.000000T0000Z-080531T0000Z/
LA PORTE-BERRIEN-
1238 PM EDT FRI MAY 30 2008 /1138 AM CDT FRI MAY 30 2008/

...INCREASED RISK OF RIP CURRENTS THIS AFTERNOON...

BRISK SOUTH WINDS WILL CAUSE WAVES TO BUILD UP TO 4 FEET ALONG
THE SOUTHEAST LAKE MICHIGAN SHORELINE THIS AFTERNOON. IN
ADDITION... THUNDERSTORMS MAY RESULT IN SMALL SEICHES. THE
COMBINATION OF THESE TWO FACTORS WILL CAUSE AN AN INCREASED RISK
OF RIP CURRENTS THIS AFTERNOON...CREATING DANGEROUS SWIMMING
CONDITIONS. RIP CURRENTS WILL BE ESPECIALLY COMMON NEAR PIERS AND
JETTIES ALONG THE BERRIEN COUNTY SHORELINE.

IT IS RECOMMENDED THAT PEOPLE STAY OUT OF THE WATER. RIP CURRENTS
ARE STRONG NARROW CHANNELS OF WATER THAT FLOW AWAY FROM THE
BEACH...OUT TO DEEPER WATER. IF YOU GET CAUGHT IN A RIP CURRENT...
WADE OR SWIM PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL...AND
THEN HEAD BACK TO SHORE.

$$

What forecasters said that day

The local office's own words before this lakeshore flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this lakeshore flood statement went out at May 30, 4:06 AM EDT, 40 minutes earlier.

Area forecast discussion, May 30, 4:06 AM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
406 AM EDT FRI MAY 30 2008

.SHORT TERM...
TODAY THROUGH SAT NGT...
STRONG SHRTWV OVER HIGH PLAINS THIS MORNING WILL MOVE ACROSS THE
GRTLKS DURING THIS PD. AT SFC...LOW PRESSURE CENTER OVER NW IA WILL
MOVE NE INTO WI TODAY AND ACROSS THE UPR GRTLKS TONIGHT. DVLPG S-SW
FLOW IN OUR AREA EXPECTED TO ADVECT M60S DEWPOINTS INTO THE CWA THIS
AFTN. THUS... FORCING FOR STRONG CONVECTION FROM WI SWWD TO KS
SHOULD PROPAGATE EWD INTO THE CWA THIS AFTN. SOME DIURNAL WKNG OF
ONGOING STORMS TO OUR WEST LIKELY THIS MORNING...BUT STORMS SHOULD
REDEVELOP OVER NRN IL/NW INDIANA/SW MI THIS AFTN AS CDFNT
ASSOCIATED WITH THIS LOW APPROACHES. NR 2KJ/KG OF CAPE WITH FCST
SOUNDINGS INDICATING GOOD LOW LEVEL SPEED/DIRECTIONAL SHEAR THIS
AFTN... TRANSITIONING TO STRONG UNIDIRECTIONAL SHEAR THIS EVE AS
CDFNT MOVES INTO THE AREA. THUS... INITIAL ROTATING STORMS PSBL
THIS AFTN TRANSITIONING TO LINES/BOWS THIS EVENING. IN THE
MEANTIME...LOW LEVEL THETA-E ADVECTION SHOULD RESULT IN A FEW
SHOWERS THIS MORNING WITH ELEVATED INSTABILITY PSBLY BECOMING STRONG
ENOUGH FOR TSTMS TO DVLP... SO LEFT IN LOW CHC POPS THIS AM.

CDFNT EXPECTED TO BE RATHER DIFFUSE BY SAT MORNING BUT SHOULD HAVE
PUSHED SE OF THE AREA. CYCLONIC FLOW WILL CONT OVER THE CWA DURING
THE DAY AS VERTICALLY STACKED LOW MOVES SLOWLY EAST ACROSS SE
CANADA. WK TROF EXPECTED TO ROTATE SE ACROSS THE AREA DURING THE DAY
PROVIDING SOME FORCING FOR SHOWERS...ESPECIALLY ACROSS SERN 1/2 OF
CWA WHERE MORE RESIDUAL LOW LEVEL MOISTURE SHOULD PERSIST.

VERTICALLY STACKED LOW OVER SERN CANADA WILL CONTINUE TO MOVE SLOWLY
EAST ON SAT NIGHT. GFS INDICATING ANOTHER SHRTWV WILL ROTATE AROUND
THE LOW THROUGH THE GRTLKS OVERNIGHT...PSBLY KICKING OFF A FEW
SHOWERS IN THE CWA. HWVR...LEFT POPS OUT OF THE FCST AS MOST
ENSEMBLE MEMBERS ARE DRY AND NAM INDICATING WEAKER TROF.

AS FOR TEMPS...BIGGEST CONCERN IS HIGHS TODAY AS DEBRIS CLOUDS COULD
HOLD TEMPS DOWN. COUNTING ON GOOD MIXING HWVR TO BOOST TEMPS UP INTO
THE U70S-L80S AND OVERALL NO SGFNT CHANGES TO MOS TEMPS DEEMED
NECESSARY ATTM.

&&

.LONG TERM...
SUNDAY THROUGH THURSDAY...WEAK HIGH PRESSURE WILL BE OVER THE AREA
EARLY IN THIS PERIOD...BUT A WEAK UPPER LEVEL SYSTEM PORTENDS TO
BRING A CHANCE OF RAIN LATE SUNDAY AND SUNDAY NIGHT TO THE OTHERWISE
DRY AND TRANQUIL CONDITIONS. THE NAM/WRF LOOKS OVERDONE WITH THIS
SYSTEM IN THE LIGHT OF AGEOSTROPHIC VERTICAL CIRC AND THE LACK OF
TRUE UPPER AIR SUPPORT. TIMING AND LOCATION OF THIS SYSTEM WAS ALSO
STILL IN DOUBT...SO NOT ENOUGH CONFIDENCE SUNDAY OR SUNDAY NIGHT TO
ENTER A CHANCE FOR RAIN AT THIS POINT. FOR THE REST OF THE PERIOD...
CONDITIONS SHOULD BECOME UNSETTLED BY THE MIDDLE OF THE WEEK AS AN
LARGE UPPER LEVEL TROF WILL ATTEMPT TO DIG OVER THE WEST CONUS.
THERE SHOULD BE A REASONABLE INFLUX OF GULF MOISTURE INTO THE AREA
STARTING TUESDAY...WITH A FRONT BECOMING STATIONARY IN OR NEAR THE
FORECAST AREA. COMET/UCAR ANALYSIS OF 21 GFS ENSEMBLE MEMBERS SHOWS
A MARKED DROP IN CONFIDENCE ABOUT TUESDAY...WITH STANDARD DEVIATIONS
RISING FROM AROUND 2 TO 8. THIS LOW CONFIDENCE WAS ALSO APPARENT IN
THE SEVERAL PREVIOUS RUNS...SO LEFT THE FORECAST ALONE FROM TUESDAY
THROUGH THURSDAY. IT DOES LOOK LIKE THE GFS MEX TRENDING IN THE
RIGHT DIRECTION WITH INCREASING RAIN CHANCES MID WEEK...BUT
TEMPERATURES LOOK TOO WARM...ESPECIALLY IN THE LIGHT OF THE RECENT
COOL PATTERN.

&&

.PREV DISCUSSION... /ISSUED 130 AM EDT FRI MAY 30 2008/

AVIATION...
LOW PRESSURE OVER NEB WILL MOVE NE INTO WI THIS AFTN AND ACROSS
THE UPR GRTLKS TONIGHT. FEW SHOWERS DVLPG OVER NE IL/NW INDIANA IN
H85 THETA-E ADVECTION ZONE AHEAD OF THE LOW. THESE SHOULD MOVE
INTO SBN EARLY THIS MORNING BUT WITH LOW LEVELS REMAINING QUITE
DRY NOT EXPECTING SGFNT IMPACT TO AVIATION. CANT RULE OUT SHOWERS
AND POSSIBLY EVEN A TSTM LATER THIS MORNING AS THETA-E ADVECTION
CONTS ACROSS THE AREA BUT DIFFICULT TO TIME AND AND LIKELY WILL
HAVE LITTLE IMPACT ON CIGS/VSBYS SO LEFT OUT FOR NOW. TSTMS FM WI-
NEB SHOULD MOVE EAST TODAY AS CDFNT ASSOCIATED WITH THE LOW
APPROACHES. THESE STORMS SHOULD MOVE INTO THE TERMINALS THIS EVE
WITH CONDITIONS EXPECTED TO DROP TO MVFR...PSBLY LOWER FOR BRIEF PDS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 7 PM EDT THIS
     EVENING FOR LMZ043-046.

&&

SHORT TERM/AVIATION...TAYLOR
LONG TERM...SKIPPER
Hazardous weather outlook, May 30, 4:45 AM EDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
445 AM EDT FRI MAY 30 2008

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-310845-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
445 AM EDT FRI MAY 30 2008 /345 AM CDT FRI MAY 30 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM WEST TO EAST ACROSS THE
AREA THIS AFTERNOON WITH THE STORMS ENDING FROM NORTHWEST TO
SOUTHEAST ACROSS THE AREA OVERNIGHT AS A COLD FRONT MOVES
THROUGH. SOME OF THE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL.
ISOLATED TORNADOES ARE ALSO POSSIBLE...ESPECIALLY OVER NORTHERN
INDIANA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY. THE STORMS ARE NOT
EXPECTED TO BE SEVERE. THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS
EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003-LMZ043-046-MIZ077-310845-
LA PORTE-NEW BUFFALO MI TO ST JOSEPH MI-
MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
445 AM EDT FRI MAY 30 2008 /345 AM CDT FRI MAY 30 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST LOWER MICHIGAN AND EXTREME SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED... MAINLY THIS AFTERNOON AND THIS
EVENING. SOME OF THE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL... AN
ISOLATED TORNADO IS ALSO POSSIBLE.

A SMALL CRAFT ADVISORY IS IN EFFECT FROM LATE THIS MORNING THROUGH
THIS EVENING FOR THE NEARSHORE WATERS OF SOUTHEAST LAKE MICHIGAN.
THERE IS ALSO AN INCREASED RISK OF RIP CURRENTS ALONG THE LAKE
MICHIGAN SHORELINE TODAY AND THIS EVENING... ESPECIALLY NEAR PIERS
AND JETTIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY. THE STORMS ARE NOT
EXPECTED TO BE SEVERE. THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
THIS EVENING ACROSS NORTHERN INDIANA AND SOUTHERN MICHIGAN.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 3:02 PM EDTSevere Thunderstorm WarningIWXLaPorte, Starke21 min
May 30, 5:50 PM EDTSevere Thunderstorm WarningIWXHuntington, Miami, Wabash55 min
May 30, 6:05 PM EDTSevere Thunderstorm WarningIWXWhite40 min
May 30, 6:06 PM EDTTornado WarningIWXHuntington, Wabash39 min
May 30, 6:28 PM EDTTornado WarningIWXAdams, Huntington, Wells22 min
May 30, 7:07 PM EDTAreal Flood AdvisoryIWXWhite113 min

Nearby

Lakeshore Flood Statements in Michigan, 2008Lakeshore Flood Statements in Indiana, 2008Every lakeshore flood statement in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.